MAUDE Adverse Event Report: NUVASIVE INC NUVASIVE RELINE SYSTEM; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM

NUVASIVE INC NUVASIVE RELINE SYSTEM; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Model Number 12360500
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes Failure of Implant (1924); Cancer (3262)
Date of Event 03/19/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
No product has been returned for investigation.X-ray films provided confirm the alleged event.Even though root cause cannot be confirmed, physician indicated non-union may have contributed to alleged event.Labeling review: ".Potential adverse events and complications: potential risks identified with the use of this system, which may require additional surgery, include: bending, fracture or loosening of implant component(s)." ".Warnings, cautions and precautions: these devices can break when subjected to the increased load associated with delayed union or nonunion.Internal fixation appliances are load-sharing devices that hold bony structures in alignment until healing occurs.If healing is delayed, or does not occur, the implant may eventually loosen, bend, or break." ".Patient education:the patient should be instructed to limit postoperative activity, as this will reduce the risk of bent, broken or loose implant components.The patient must be made aware that implant components may bend, break or loosen.".
 
Event or Problem Description
Patient was reported to have been experiencing pain and fractured rods were discovered.On (b)(6) 2020, patient underwent a revision procedure as rods broke at left l2 and right l3 levels.
 
Additional Manufacturer Narrative
Labeling review: ".Potential adverse events and complications potential risks identified with the use of this system, which may require additional surgery, include: bending, fracture or loosening of implant component(s) loss of fixation." ".Postoperative warnings during the postoperative phase it is of particular importance that the physician keeps the patient well informed of all procedures and treatments.Damage to the weight-bearing structures can give rise to loosening of the components, dislocation and migration as well as to other complications.To ensure the earliest possible detection of such catalysts of device dysfunction, the devices must be checked periodically post-operatively, using appropriate radiographic techniques." ".Warnings, cautions and precautions correct selection of the implant is extremely important.The potential for success is increased by the selection of the proper size of the implant.While proper selection can minimize risks, the size and shape of human bones present limitations on the size and strength of implants.Metallic and internal fixation devices cannot withstand the activity levels and/or loads equal to those placed on normal, healthy bone.These devices are not designed to withstand the unsupported stress of full weight or load bearing alone.These devices can break when subjected to the increased load associated with delayed union or nonunion.Internal fixation appliances are load-sharing devices that hold bony structures in alignment until healing occurs.If healing is delayed, or does not occur, the implant may eventually loosen, bend, or break.Loads on the device produced by load bearing and by the patient¿s activity level will dictate the longevity of the implant.".
 
Event or Problem Description
Supplemental report.

Brand Name
NUVASIVE RELINE SYSTEM
Common Device Name
THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Manufacturer (Section D)
NUVASIVE INC
7475 lusk boulevard
san diego CA 92121
MDR Report Key10007634
Report Number2031966-2020-00082
Device Sequence Number3156348
Product Code NKB
UDI-Device Identifier00887517507648
UDI-Public887517507648
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K143684
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Device Explanted Year2020
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/05/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number12360500
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 04/28/2020
Supplement Date Received by Manufacturer04/28/2020
Initial Report FDA Received Date04/28/2020
Supplement Report FDA Received Date11/06/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization;
Patient Age73 YR